Oregon, 2008

Heavy Snow in Oregon, February 6 to 7, 2008

February 6 to 7, 2008 · NWS PQR · 2 events in 2 counties and zones

A very moist Pacific system combined with favorable onshore flow brought heavy snow amounts to the Cascades of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A very moist Pacific system combined with favorable onshore flow brought heavy snow amounts to the Cascades of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 6, 8:44 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 6, 8:44 AM PST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
844 AM PST WED FEB 06 2008

.SYNOPSIS...SHOWERS CONTINUE TO DECREASE THIS MORNING IN THE WAKE OF
A COLD FRONT THAT SWEPT THROUGH THE AREA YESTERDAY AFTERNOON. ANOTHER
SYSTEM WILL APPROACH LATE TODAY THEN SWEEP THROUGH TONIGHT AND
THURSDAY WITH STRONG WIND NEAR THE COAST...RAIN IN THE VALLEYS...AND
HEAVY SNOW IN THE MOUNTAINS. SHOWERS WILL CONTINUE AT TIMES DURING
THE LATTER PART OF THE WEEK WITH THE NEXT SIGNIFICANT FRONT ON THE
WEEKEND.
&&

.SHORT TERM...NO CHANGES MADE FOR THE MORNING UPDATE. OVERRUNNING
PRECIPITATION FROM THE NEXT STRONG PACIFIC STORM SYSTEM SPREADS IN
THIS AFTERNOON AND TONIGHT. MODEL AGREEMENT IS FAIRLY HIGH IN HOW
THEY HANDLE THE MIGRATION OF A +150KT JET STREAK TONIGHT...WITH THE
GENERAL TREND BEING THEY BRING THE LEADING EDGE OF THIS JET STREAK
ACROSS SOUTHWEST WASHINGTON AROUND 12Z. GUIDANCE STILL DEPICTS A 12
HOUR PERIOD...ENDING AROUND 4 AM THU MORNING...OF +1.50 INCHES OF
RAINFALL IN THE COAST RANGE AND THE NORTH OREGON AND SOUTH WASHINGTON
CASCADES. THIS APPEARS TO BE A DECENT RAINFALL ESTIMATE BY THE MODELS
GIVEN THEIR PLACEMENT OF THE JET IN RELATION TO A NICE SWATH OF PWAT
VALUES...SHOWN ON AMSU SATELLITE IMAGERY...OF GREATER THAN 1.25
INCHES STREAMING ACROSS THE PACIFIC. FREEZING LEVELS SHOULD MAKE IT
UP TO AROUND 4500 FEET AS THE WARM SECTOR OF THIS STORM PUSHES IN.
THERE IS SOME SUGGESTION FROM THE GFS THAT FREEZING LEVELS COULD MAKE
IT CLOSER TO 6000 FEET DURING THE HEAVIEST PRECIP. THE GFS SOUNDINGS
ARE WARMER THAN THE MORE CONSERVATIVE NAM SOUNDINGS THIS MORNING. FOR
THE MORNING UPDATE...CHOSE TO STAY ON THE LOWER SIDE.

WINDS ARE ALSO A CONCERN WITH THIS STORM. BOUNDARY LAYER WINDS ON
BOTH THE NAM AND GFS NEVER MAKE IT TO 50KT...HOWEVER WINDS JUST OFF
THE SURFACE WILL BE IN THE 50 TO 60 KT RANGE THIS EVENING AND
TONIGHT. THUS THE HIGH WIND WARNING IN PLACE SEEMS GOOD...WITH GUSTS
TO 60 MPH NEAR HEADLANDS AND 45 TO 50 MPH IN THE COASTAL COMMUNITIES.

THE CASCADES WILL SEE A GOOD DOSE OF SNOW...THOUGH THE SNOW LEVEL
WILL BE RISING TO NEAR PASS LEVELS FOR PART OF TONIGHT. THERE IS
AMPLE QPF AND WIND WITH THIS STORM TO SUPPORT HEAVY SNOW CRITERIA
AMOUNTS WITH SOME BLOWING SNOW.  WILL EXTEND CURRENT WINTER STORM FOR
TONIGHT AND THURSDAY FOR ALL OF THE MAIN CASCADES. THIS SYSTEM
PRODUCES MORE THAN AMPLE RAINFALL TOTALS AND SOME SIGNIFICANT RISES
ON SEVERAL RIVERS...BUT NOT FLOODING...BUT SUSPECT THIS IS SENSITIVE
TO THE FORECAST SNOW LEVELS. WILL NEED TO MONITOR CLOSELY IN CASE THE
SNOW LEVELS RISE A BIT MORE THAN CURRENTLY EXPECTED.

THE COLD FRONT PUSHES THROUGH EARLY THURSDAY WITH DECREASING WINDS
AT THE COAST. POST FRONTAL SHOWERS DECREASE THURSDAY NIGHT INTO
FRIDAY.  DALTON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
FAST PROGRESSIVE FLOW WILL DOMINATE FRIDAY NIGHT THROUGH TUESDAY WITH
SYSTEMS MOVING THROUGH ABOUT EVERY OTHER DAY. THIS PATTERN WILL BE
WARMER THAN THE PATTERN WE HAVE EXPERIENCED FOR THE LAST SIX WEEKS AS
SYSTEMS MOVE IN FROM THE MID PACIFIC INSTEAD OF FROM THE GULF OF
ALASKA. HOWEVER...FLOOD CONCERNS SHOULD BE KEPT TO A MINIMUM AS THE
FAST FLOW WILL KEEP SYSTEMS FROM STALLING OVER US. THE SNOW LEVEL
WILL FLUCTUATE JUST ABOVE AND JUST BELOW THE PASSES WITH EACH FRONT
THAT MOVES THROUGH. BREEZY...WET...AVERAGE WINTER WEATHER.
&&

.AVIATION...MAINLY VFR CONDITIONS THIS MORNING...WITH LOCAL MVFR IN
HEAVIER SHOWERS. INSTABILITY SHOWERS CONTINUE ACROSS THE FORECAST
AREA THROUGH EARLY AFTERNOON. WARM FRONT MOVES THROUGH THE COASTAL
SITES BETWEEN 22Z AND 02Z THU. EXPECT CONDITIONS TO DECREASE TO MVFR
AROUND 00Z...AND POSSIBLY IFR BY 06Z...WITH MVFR CONDITIONS TO
DEVELOP INLAND SHORTLY THEREAFTER. EXPECT GENERAL CONDITIONS TO BE
MVFR THROUGH THU MID-MORNING.

KPDX AND APPROACHES...VFR WITH OCCASIONAL MVFR IN HEAVIER SHOWERS
CONTINUING THROUGH LATE MORNING OR EARLY AFTERNOON. LIGHT RAIN
MOVES INTO THE KPDX AREA AFTER 00Z THU...WITH MORE PERSISTENT MVFR
CONDITIONS EXPECTED AFTER 03Z OR 04Z.
&&

.MARINE...SLOWING WIND DOWN A BIT THIS MORNING AHEAD OF INCOMING
FRONT...TO REACH SMALL CRAFT ADVISORY CRITERIA THIS AFTERNOON...THEN
RISE TO GALES LATE  AFTERNOON AHEAD OF THE NEXT FRONTAL BOUNDARY.
GALES CONTINUE THROUGH EARLY THU MORNING WITH TIGHT PRESSURE
GRADIENTS BEHIND THE FRONT. SEAS IN THE UPPER TEENS THIS MORNING
DROP TO AROUND 15 TO 16 FT TODAY AND TONIGHT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THU
         MORNING.
        SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS CAPE
         SHOALWATER TO FLORENCE THROUGH LATE THIS AFTERNOON.
        GALE WARNING CAPE SHOALWATER TO FLORENCE EARLY THIS EVENING
         THROUGH THU MORNING.
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND THE NORTH
         AND CENTRAL OREGON CASCADES THROUGH THURSDAY.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COASTS WED
         NIGHT.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 9+767 PDX 7+856 SLE 7+854 EUG 5++53

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 6, 5:30 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
530 AM PST WED FEB 6 2008

ORZ001-002-WAZ021-071400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT FOR THE NORTH AND CENTRAL OREGON COAST
TONIGHT. WHILE VERY WINDY CONDITIONS ARE EXPECTED FOR THE SOUTH
WASHINGTON COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ011-013-WAZ019-071400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT. AFTER A DECREASE IN SNOW SHOWERS
TODAY...A STRONGER STORM SYSTEM WILL DUMP 1 TO 2 FEET OF SNOW
TONIGHT. WINDS WITH THE STORM WILL LIKELY CAUSE AREAS OF BLOWING
SNOW ESPECIALLY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING IN EFFECT THURSDAY. A PACIFIC STORM WILL
DUMP ABOUT AN ADDITIONAL FOOT OF SNOW THURSDAY. WINDS WITH THE
STORM WILL LIKELY CAUSE AREAS OF BLOWING SNOW ESPECIALLY AT HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY SNOW ARE ENCOURAGED.

ORZ003>008-010-012-WAZ020-022-039-040-071400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-071400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING LATE THIS AFTERNOON THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ009-014-WAZ023-071400-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
February 6, 12:00 PM PST to February 7, 5:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Department of Highways

Between 15 and 30 inches fell, based on reports from the Timberline and Mount Hood Meadows ski resorts, as well as ODOT stations along Hwy. 26 and Hwy. 20.

Heavy Snow, Cascades in Lane County

When
February 6, 12:00 PM PST to February 7, 5:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Between 15 and 30 inches fell, based on similar conditions and reports from the north Oregon Cascades.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112407, 112408.